FDA Safety Page: Fatal medication errors with heparin

January 28, 2008

The risk for fatal medication errors is highlighted in an important new warning within a revised produt label for Heparin Sodium Injection.

Changes to the label

The highly concentrated solutions of Heparin Sodium Injection within 1-mL vials contain potentially lethal heparin doses for some patients and vigilance is essential to avoid medication errors, especially when administering "catheter lock flush" solutions to pediatric patients and especially during the transition time from the older Heparin Sodium Injection vials to the newer vials.

Significantly, these new vials will have a new NDC number. The new NDC numbers for products with the revised packaging and labeling are as follows:

Disseminate this information

Please ensure this important safety information is disseminated within your institution. We encourage organizations to make their staff aware of these product mix-ups and to take pre-cautions to avoid confusion of the 1-mL vials. Consider physically separating the highly concentrated heparin sodium 1-mL vials from the 1-mL "catheter lock flush" vials.

Full prescribing information for Heparin Sodium Injection, USP, including clinical trial information, safety, dosing, drug-drug interactions, and contraindications is available at: http://www.fda.gov/cder/foi/lael/2007/017037s161lbl.pdf.

Healthcare professionals should report all serious adverse events suspected to be associated with the use of any medicine and device to FDA's MedWatch Reporting System by completing a form online at http://www.fda.gov/medwatch/report.htm, by faxing to 800-FDA-0178, mailing the postage-paid address form provided online, or by calling 800-FDA-1088.